Article

PDF
Access to the PDF text
Advertising


Free Article !

Journal of the American Academy of Dermatology
Volume 50, n° 4
pages 650-651 (avril 2004)
Doi : 10.1016/S0190-9622(03)02733-6
Acute generalized exanthematous pustulosis precipitated by hydroxychloroquine
 

Colby C. Evans, MD, Paul R. Bergstresser, MD
Department of Dermatology, University of Texas Southwestern Medical Center, 5323 Harry Hines Blvd, Dallas, TX 75390-9069, USA 

To the Editor:

Acute generalized exanthematous pustulosis (AGEP) is an uncommon pattern of reaction to a variety of drugs. The reaction results in formation of numerous, sterile pustules after a fever and scarlatiniform eruption. This condition was first described in the English-language literature in 1991, by Roujeau et al,1 and has been associated with an increasing number of medications. Use of hydroxychloroquine has been reported as a rare cause of AGEP, appearing only once in the English-language literature after the syndrome was formally described (4 total English-language cases if those that appear clinically consistent from before the syndrome was named in 1991 are included).2 Other antimalarial agents rarely have been associated with AGEP.3 We report a case of hydroxychloroquine-induced AGEP in a young woman.

The patient was a 28-year-old white women transferred to the Parkland Memorial Hospital burn intensive care unit for management of presumed toxic epidermal necrolysis. A previous diagnosis of lupus erythematosus had been based on the presence of joint pain and a positive antinuclear antibody result (1:160 speckled pattern). Two weeks before the eruption appeared, the patient had begun taking hydroxychloroquine 200 mg twice daily. The eruption began on the neck and chest but quickly spread over the entire body and was accompanied by myalgia, fever, and shaking chills. Skin examination revealed numerous, discrete, nonfollicular, 2- to 3-mm pustules over the arms and legs (Fig 1) coalescing into pink, erythematous plaques on the neck, scalp, and trunk with numerous collarettes of scale (Fig 2). Mucous membranes were unremarkable. Electrolyte levels and results of urinalysis and liver function tests were normal. Results of a double-stranded DNA study were negative, and C-reactive peptide level was markedly elevated at 25.7 mg/dL. Skin biopsy revealed subcorneal pustules with numerous neutrophils (Fig 3). Special stains for bacteria and fungi were negative. Hydroxychloroquine was stopped at the initial presentation, and the patient's condition improved steadily, with resolution of the skin lesions after approximately 3 weeks.



Fig 1


Fig 1. 

Discrete, nonfollicular pustules on the hand.

Zoom



Fig 2


Fig 2. 

Pustules coalescing into scaly, erythematous plaques on the trunk.

Zoom



Fig 3


Fig 3. 

Subcorneal pustule typical of acute generalized exanthematous pustulosis. Specimen from right arm.

Zoom

Although hydroxychloroquine use is a very rarely reported cause of AGEP, the US Food and Drug Administration has added AGEP to the list of adverse reactions to this drug.4 Diagnosis of AGEP can be difficult, because hydroxychloroquine has been reported to exacerbate psoriasis,5 which can appear clinically similar to AGEP. Given the common use of hydroxychloroquine for numerous dermatologic conditions, it is important to bear in mind this acute and impressive reaction.

Top of the page
References

Roujeau J.C., Bioulac-Sage P., Bourseau C., Guillaume J.C., Bernard P., Lok C., and al. Acute generalized exanthematous pustulosisanalysis of 63 cases Arch Dermatol 1991 ;  127 : 1333-1338
Assier-Bonnet H., Saada V., Bernier M., Clerici T., Saiag P. Acute generalized exanthematous pustulosis induced by hydroxychloroquine Dermatology 1996 ;  193 : 70-71 [cross-ref]
Janier M., Froidevaux D., Lons-Danic D., Daniel F. Acute generalized exanthematous pustulosis due to the combination of chloroquine and proguanil Dermatology 1998 ;  196 : 271
Available from: URL: oct00.htm
Luzar M.J. Hydroxychloroquine in psoriatic arthropathyexacerbations of psoriatic skin lesions J Rheumatol 1982 ;  9 : 462-464


Top of the page

© 2004  American Academy of Dermatology, Inc.@@#104156@@
EM-CONSULTE.COM is registrered at the CNIL, déclaration n° 1286925.
As per the Law relating to information storage and personal integrity, you have the right to oppose (art 26 of that law), access (art 34 of that law) and rectify (art 36 of that law) your personal data. You may thus request that your data, should it be inaccurate, incomplete, unclear, outdated, not be used or stored, be corrected, clarified, updated or deleted.
Personal information regarding our website's visitors, including their identity, is confidential.
The owners of this website hereby guarantee to respect the legal confidentiality conditions, applicable in France, and not to disclose this data to third parties.
Close
Article Outline
You can move this window by clicking on the headline
@@#110903@@